News

Antihypertensives and Co: Some drugs increase sensitivity to light

Antihypertensives and Co: Some drugs increase sensitivity to light


We are searching data for your request:

Forums and discussions:
Manuals and reference books:
Data from registers:
Wait the end of the search in all databases.
Upon completion, a link will appear to access the found materials.

Increased sensitivity to light from medicines

Antihypertensives, pain relievers, antibiotics: millions of people in Germany take medications that make the skin more sensitive to the sun. This increases the risk of sunburn. Affected people should therefore ensure good sun protection in summer.

Irritating cough, headache, dizziness, gastrointestinal complaints: the possible side effects of drugs are numerous. But what many do not know: some medications such as certain antibiotics or antihypertensives can make you more sensitive to light. Anyone taking such preparations should therefore ensure good sun protection.

Skin reaction can still start after days

As the ABDA - Federal Association of German Pharmacist Associations e. V. explained in a recent release, some drugs have the side effect of making the skin more sensitive to the sun.

"It hardly matters in winter, but now in summer medication can increase the risk of sunburn and other skin damage," explains Thomas Benkert, Vice President of the German Chamber of Pharmacists. "Ask your pharmacy whether you are affected." According to the experts, the light-induced skin reaction can start immediately or after a few days.

Sensitivity to light is increased

According to the information, a large number of drugs as an undesirable effect can increase photosensitivity. These include, for example, some water-flushing medications (diuretics) and other antihypertensives, various pain relievers or antibiotics. Anti-inflammatory agents such as diclofenac and ibuprofen can also make the skin more sensitive to light, the Barmer health insurance company wrote in a message.

“With antidepressant St. John's wort, on the other hand, the side effect of sensitivity to light is often overestimated. A pronounced phototoxicity has so far only been described in pasture animals with light fur, which ate large amounts of the plant. If a patient does not exceed the therapeutic doses and avoids extreme radiation, no serious symptoms of phototoxicity are to be expected, ”said Benkert.

"Information on a possible increase in sensitivity to the sun is given in the package insert. Anyone who is still unsure should consult the doctor or pharmacist, ”says Heidi Günther, pharmaceutical expert at Barmer. If necessary, they can then recommend an alternative to the actual preparation.

Pay attention to very good sun protection

If you have to take a medicine that makes your skin more sensitive, you should pay attention to very good sun protection and avoid the sun at lunchtime. According to the ABDA, the skin reactions are mainly triggered by the UV A portion of sunlight. This is not prevented by glass or thin clothing. That is why window glass does not provide adequate protection without UV-impermeable films.

If the protective measures are not sufficient to weaken the skin reaction, the prescribing doctor can lower the dose. (ad)

Author and source information

This text corresponds to the specifications of the medical literature, medical guidelines and current studies and has been checked by medical doctors.



Video: Pharmacology - ANTICOAGULANTS u0026 ANTIPLATELET DRUGS MADE EASY (December 2022).